X

Cookies

Continue We want you to get the most out of using this website, which is why we and our partners use cookies. By continuing to use this site, you are agreeing to receive these cookies. You can find out more about how we use cookies here.

Monday, 22 December 2014

Subscriptions  |  evouchers  |  Jobs  |  Property  |  Motors  |  Travel  |  Dating  |  Family Notices

Man critically ill after taking Purple Ronnie drug

Police are warning about potential deadly Purple Ronnie drugs after they were called out to a man fighting for his life.

Officers were sent to a house in Whitehaven shortly after 3.30pm on Sunday to reports of a man who was critically ill.

Ambulance crews were told the man had taken a number of “Purple Ronnies” so paramedics contacted police.

The 23-year-old man, from the town, was admitted to the intensive care unit at the West Cumberland Hospital. He has since been discharged and is expected to make a full recovery.

Inspector Phil Davidson, from Cumbria police, warned of the dangers of taking drugs causing so-called legal highs.

“This man had taken an overdose of something called Purple Ronnies,” he said. “It appears to be one of the so-called legal highs.”

The term legal high is used to cover everything from everyday chemicals – such as fertiliser – to drugs which are similar to cocaine or ecstasy but have been chemically altered just enough to mean they are no longer covered by the drug legislation.

Insp Davidson added: “I want to remind people of the dangers of these types of drugs.

“These ‘legal highs’ can be extremely dangerous.

“We want people to be careful what they are taking: just because it is a so-called legal high does not mean it is safe to take.

“In many cases this simply means it has not yet been classified.”

The drugs are described as dark green and smaller than the size of Paracetamol pills.

Anyone with information about the tablets should call police on 101 or Crimestoppers on 0800 555 111.

Dr Rebecca Wagstaff, Cumbria’s interim director of public health, said Purple Ronnies have been known to cause panic attacks, hallucinations and delusions, some of which could be frightening.

“If you or someone else thinks they are having a serious negative reaction soon after taking a drug, seek help immediately, call 999, contact a medic or go straight to the accident and emergency department of your nearest hospital,” she added.

SHARE THIS ARTICLE

News & Star What's On search





Vote

Christmas gift and food shopping all finished?

Not started. I always join the Christmas eve rush.

Ages ago. I like to be organised.

Don't know. I leave it all to the wife.

Show Result

Hot jobs
Scan for our iPhone and Android apps
Search for:
NEWS & STAR ON: